Top
20
Doctor insights on: Antihistamines Brand

Share
Dr. Neil Kao Dr. Kao
3 doctors agreed:
1

1
Does cetirizine (aka zyrtec) allergy medication contain any stimulant components?

Dr. Neil Kao Dr. Kao
3 doctors agreed:
Does cetirizine (aka zyrtec) allergy medication contain any stimulant components?

No: Cetirizine is also marketed with pseudoefedrine, which can be a stimulant in some people. Avoid zyrtec-d. ...Read more

Benadryl (Definition)

Diphenhydramine is a sedating antihistamine which is a kind of antihistamine type drug (common ...Read more


4

4
Is zyrtec (cetirizine) more powerful than OTC allergy medicines?

Is zyrtec (cetirizine) more powerful than OTC allergy medicines?

Zyrtec (cetirizine) is OTC: Zyrtec (cetirizine) is otc and is considered a more potent antihistamine than some others. However everyone responds to medication differently. ...Read more

See 1 more doctor answer
5

5
Which is best zyrtec allegra (fexofenadine) claranex?

Which is best zyrtec allegra (fexofenadine) claranex?

Depends: All 3 of the mentioned new generation antihistamines (zyrtec, allegra, (fexofenadine) clarinex) are effective for treating allergic rhinitis and hives. What's interesting is that each individual person may respond better to one over the other. While every allergist probably has his/her favorite, truth is...They all work. If not happy with one, try a different one! ...Read more

6

6
Are there any new, more effective allergy meds than zyrtec, claratin, allegra (fexofenadine)...etc.?

Are there any new, more effective allergy meds than zyrtec, claratin, allegra (fexofenadine)...etc.?

Allergies - hayfever: Everyone is unique and that includes the distribution of histamine receptors that we all have. Thus some anti-histamines work well for some people while other meds don't. It's a matter of finding the right antihistamine for u. Older meds like Benadryl (diphenhydramine) might actually be worth a try. Seeing an allergist would be best as there are new meds just coming out now for allergies (grastek, oralair, Ragwitek ...Read more

7

7
Xyzal (levocetirizine) the same as zyrtec?

Xyzal (levocetirizine) the same as zyrtec?

Close: Xyzal (levocetirizine) (levo-cetirizine) is the r-isomer, of zyrtec (cetirizine). Medications are usually a combination of r + s (called racemic). Typically only the r side contributes to the clinically meaningful action of the drug. So, the companies have been able to separate the active r side from the inactive s- side. This means it may be as or more effective at half the dose. ...Read more

8

8
Are non-drowsy antihistamines such as Claritin (loratadine) effective for treating asthma?

Are non-drowsy antihistamines such as Claritin (loratadine) effective for treating asthma?

Not directly: Claritin is useful to reduce the symptoms of allergies, especially post nasal drip. It should be used with other medications. Mid you are having serious allergic symptoms that worsen your asthma, see an allergist. ...Read more

9

9
Is Claritin comparable to benadryl (diphenhydramine)?

Is Claritin comparable to benadryl (diphenhydramine)?

Both AH: Both act in similar fashion except that Benadryl (diphenhydramine) causes drowsiness and dry mouth in a much higher percentage of people and it works for just a few hours vs claritin's nearly 24 hours duration of action. ...Read more

10

10
Is zyrtec or polaramine (dexchlorpheniramine maleate) stronger?

Is zyrtec or polaramine (dexchlorpheniramine maleate) stronger?

Zyrtec (cetirizine): Polaramine (dexchlorpheniramine maleate) (dexchlorpheniramine) is an older antihistamine that is not used as often due to dosing every 8 hours and side effects (impaired driving ability). Effectiveness of polaramine (dexchlorpheniramine maleate) was similar to Claritin (loratadine) while a study in healthy adults showed zyrtec (cetirizine) to be a better antihistamine than polaramine (dexchlorpheniramine maleate). Go to: http://www.Ncbi.Nlm.Nih.Gov/pubmed/2972549. ...Read more

See 1 more doctor answer
11

11
Chlorpheniramine maleate or allegra (fexofenadine) which is safer?

Chlorpheniramine maleate or allegra (fexofenadine) which is safer?

Both: Antihistamines are extremely safe. Any antihistamine can cause drowsiness, but second-generation antihistamines are much less likely to do so. Drowsiness with chlorpheniramine is the biggest side effect to watch for, between these two meds. ...Read more

12

12
Allergy shots or antihistamine pills which works better?

Allergy shots or antihistamine pills which works better?

Allergy shots: antihistamines only cover up symptoms and don't cure anything. Allergy shots treat the cause and that is why with successful immunotherapy you can get rid of antihistames. One complication of nasal allergy treated symptomatically is development of asthma. On the other hand if you treat the cause you prevent complications ...Read more

13

13
Is expired allegra (fexofenadine) safe?

Expired medication: Typically, when a medication expires, it's because it loses its potency or effectiveness. There are some medications that, with time, do breakdown with time into harmful substances. Check with your pharmacist to make sure. I would not recommend taking any expired medication. ...Read more

14

14
What is the best OTC antihistamine for eczema? Claritin, (loratadine) allegra or zyrtec?

What is the best OTC antihistamine for eczema? Claritin, (loratadine) allegra or zyrtec?

NONE: No antihistamine helps eczema. Antihistamines are useful for histamine- driven conditions: urticarias. Hives. Antihistamines relieve itch if there is urticaria, but not eczema. ...Read more

See 1 more doctor answer
16

16
Can taking the OTC chlorpheniramine maleate (antihistamine) make you sweaty?

Can taking the OTC chlorpheniramine maleate (antihistamine) make you sweaty?

Possible, unlikely: It can cause you to be sweaty, but this would be unlikely. ...Read more

Dr. Al Hegab Dr. Hegab
2 doctors agreed:
17

17
Is perscription generic cetrezine the same as over the counter prescription strength Zyrtec?

Dr. Al Hegab Dr. Hegab
2 doctors agreed:

Yes: the same active ingredient, but some people respond differently to different brands ...Read more

19

19
Is Claritin (loratadine) same as benedryl?

Is Claritin (loratadine) same as benedryl?

Not exactly: Benadryl (diphenhydramine) is diphenydramine, an old first generation antihistamines that lasts about 6 hours and can cause drowsiness and other side effects. Claritin (loratadine) is a new generation antihistamine that can last 24 hours and has less side effects. At this time, there is no real advantage to benadryl, (diphenhydramine) unless a person also wants some sleep.... ...Read more

20

20
Are Claritin (loratadine) and zyrtec the same effectiveness when use for allergic rhinitis?

Are Claritin (loratadine) and zyrtec the same effectiveness when use for allergic rhinitis?

Yes: Claritin (loratadine) and zyrtec are both oral antihistamine agents that block the effects of histamine on what is called the h1 receptor. By doing this, they reduce the release of histamine, a substance that causes itching, runny nose, and sneezing. Zyrtec blocks the receptor a bit better, but the clinical effect of the medications is roughly the same. Zyrtec may cause some drowsiness, but may last longer. ...Read more

See 1 more doctor answer
Dr. Paul Carter
667 doctors shared insights

Antihistamine (Definition)

Sedating and non-sedating antihistamines prevent and treat allergic reactions, and are ...Read more